Long-term use of proton pump inhibitors was found to alter the gut microbiota, specifically by increasing Firmicutes and decreasing Bacteroidetes, according to a recent study. Individuals who develop Clostridium difficile infection are known to have similar abundance of these microbes.
“It is possible that PPI-induced alterations in the fecal microbiome may create an environment that is more receptive to colonization and subsequent infection by C. difficile,” Laura E. Targownik, MD, MSHS, and Charles N. Bernstein, MD, both from University of Manitoba, and colleagues wrote. “Therefore, we aimed to evaluate the characteristics of the fecal microbiome which are associated with long-term PPI use, with particular attention as to whether these changes may plausibly increase the susceptibility to CDI.”
Laura E. Targownik
Charles N. Bernstein
The researchers performed microbiological analyses of stool samples from 32 long-term PPI users ( 5 years) and 29 controls identified using a population-based database, and compared the two groups using hierarchical clustering at the genus level with alpha and beta diversity measures.
They found no significant differences in alpha diversity, or microbial diversity within each sample, although there appeared to be a wider distribution of diversities among non-users. After controlling for potential confounders, including medication status, sex, age and High Food Diversity index, analysis at the phylum level showed PPI users had decreased abundance of Bacteroidetes (P < .007) and increased abundance of Firmicutes (P < .008), and analysis at the species level showed PPI users had increased Holdemania filiformis (P < .0047) and decreased Pseudoflavonifractor capillosus (P < .016).
“Overall, this study demonstrates that long-term PPI users do not manifest changes in their gut microbiome that would obviously pre-dispose to the development of CDI or other enteric infections,” the researchers concluded. “However, long-term PPI users do have some gut microbiome alterations but it remains to be proven if these changes have adverse effects on health. Further work is required to characterize the bacterial metabolites among PPI users, although at this point, a mechanism behind a causal association between PPI use and the development of CDI remains elusive.” – by Adam Leitenberger
Disclosure: Targownik reports she has received grant funding for investigator initiated research from Janssen Canada, AbbVie Canada and Pfizer Canada, and has served on advisory boards and/or speakers’ panels for Janssen Canada, Pfizer Canada and Takeda Canada. Bernstein reports he is supported in part by the Bingham Chair in Gastroenterology, has served on advisory boards for AbbVie Canada, Shire Canada and Takeda Canada, has consulted for Theradiag and Mylan Pharmaceuticals, has received educational grants from AbbVie Canada, Janssen Canada, Shire Canada and Takeda Canada, and has been on a speakers bureau for AbbVie Canada and Shire Canada. Please see the full study for a list of all other researchers’ relevant financial disclosures.